Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Polly and befair, are you there?

(12 Posts)
danTDM Thu 23-Mar-17 17:44:58

You gave me fabulous advice last week.

I walked into a chemist in Spain and came out with my oestrogel and utrogesten 100 mgs in 5 mins. 10 euros! No problems at all.

I have applied my oestrogel and will take the utrogesten (which says orally or vaginally) tonight. Not orally. Don't want to take anything orally. Anyway, I have been researching reading and am up on all of it I think and happy with my decision and cannot believe I didn't do this sooner.

In fact, I feel better already (psychological)
Thank you again for your help.

But, should I really take the progesterone bit every day? I was happy with this until I read prof Studd saying he recommended 3 pumps and 7 days 100mg and then a very light bleed on day 10.

What do you think? I know you can't advise but I would be vair interested in your opinion wink

To recap
46
3 years post meno
v healthy!

2 or 3 pumps and 100mgs every day or not? WWYD?

PollyPerky Thu 23-Mar-17 18:16:04

<<waves>>

Studd's regime is really for women who are under his care. Reason being, that amount of Utrogestan is not the licensed dose. There is a small (albeit) risk of hyperplasia (thick uterine lining) by using such a small amount of progesterone. His patients will be having scans (annually) or at least access to a (private) pelvic scan if they have any worrying symptoms.

The advice on his website is not aimed at the 'everyday woman' on HRT although it does read as if it is.

The dose for gel is 2 pumps. My consultant suggested I started on one pump then work upwards if necessary to control symptoms. (which I did- am on roughly 1.5 pumps sometimes 2.)

You should not start on 3 pumps- that's a lot.

The prescribed regime using Utrogestan is either:
12 days @200mgs each month (day 15- 26)
or
100mgs daily every day (for no bleed)

There is some evidence that used vaginally, 100mgs x 12 days is enough because absorption is greater vaginally.

However, my 'advice' is that you start with the prescribed doses of either 200mgs for 12 days or 100mgs daily.

Some of us find it sedating (I do) which is one reason for keeping to a sequi regime rather than conti (taking it daily.)

It's also easier to see how you are improving on HRT overall if you keep to a sequi regime initially - you can find out if you need more oestrogen - but if you take both hormones from Day 1, it's harder to disentangle side effects.

danTDM Thu 23-Mar-17 18:25:44

Hooray, you're there.star

Fantastic, that is what I wanted to hear. I thought 3 pumps seemed a lot to start with.
Thanks so much polly.

I'll have a ponder on sequi or conti. Was happy with conti but I just have read so many women finding the conti aspect hard.

befairdontjudge Thu 30-Mar-17 21:30:07

Whoops missed this I am here Polly is right. I used 2 pumps for a month then upped tried 3. I am now on 4 pumps I am 51. It may take 3/4 months to get it right. I use 200mg Utragestion vaginally from days 15-24. I do not find it sedating. Let us know how you get on. smile

Yvetter65 Thu 06-Jul-17 22:56:44

Hi There,

When on the regime.... were there any times where you got worse before getting better ? Currently on 2 pumps estrogen and 5 mg testim gel... no progesterone as hysterectomy and no uterus .... been on the regime about a month.... but feel like getting worse at moment especially the mood and depression...also since being on the Estrogel suffering from Thrush, Cystitus symptoms and swollen vagina...

Anyone out there help ?

Y x

PollyPerky Fri 07-Jul-17 07:26:26

How old are you Yvetter and where do you think you are in peri /meno?

Have you gone privately (just thinking you are getting testim)? When are you due to see your Dr again on this?

A month is no time at all for HRT for some women. Sounds as if you need longer / higher dose.

The rule with gel is increase or decrease till it controls your symptoms. If after 4 weeks it's not making any difference, try 3 pumps, maybe 2 in the morning and 1 at night. It could take another 2-4weeks to see improvement.

Are you sure it's cystitis - any bacteria found?- or could it be VA? You can have all the symptoms of cystitis- burning, weeing etc- and it's down to low estrogen levels in the bladder and urethra. You may need vaginal estrogen (cream or pessary) as well. I'd ask your dr for this. Won't do any harm to try it at last.

PollyPerky Fri 07-Jul-17 07:28:59

where are you applying the gel, Yvetter? Are you making sure your skin is dry and no body lotion or harsh detergent /soap before applying? No washing for at least an hour? I apply mine to upper arm and shoulder- other option is inner thigh.

Yvetter65 Fri 07-Jul-17 08:36:59

Hi PollyPerky

Bit of my history.... i am 51 , had a full hysterectomy 12 years ago ovaries removed. Was on HRT for 3 years after but then started to struggle saw GP's no joy, saw endo's still no joy ... so ended coming off the HRT.

Fast forward to now ... a year ago had a re-occuring water infection which got treated for but then started with the anxiety and sleepless nights... saw the GP and was given Anti-Depressants.

Saw a private GP , was give 2.5 mg Bi-est, 100 mg Progesterone trouch and 5 mg of testosterone.... sent my levels through the roof

Saw another hormone specialist, was detoxed from the high levels and given Estroil and Progesterone cream... couldn't get it right and still suffered with flushes, depression, anxiety , tics etc..

So saw a 3rd gp/specialist (private)who uses the same regime as Prof Studd...except that i am on no Progesterone due to no uterus ...

Ref VA probably has this in increase over the years as sex life became more painful to the point of no sex life.

The thrush/BV/cystitus problems came on after taking the Estrogel, tried thrush cream, oral cantesen, currently using Actigel ..had no swabs etc...as going to the regular GP doesn't help my anxiety..as they are pretty much useless.

Estrogel is being applied to the inner thigh after bath and drying..use no harsh soaps. I then let the gel dry before going to bed.

At the moment apply 2 pumps in the morning..

Now getting to the point as to whats the point of continuing to struggle with life etc....

Y x

PollyPerky Fri 07-Jul-17 09:34:33

You've really been pushed from pillar to post with some awful treatment along the way!

The thrush/BV/cystitus problems came on after taking the Estrogel, tried thrush cream, oral cantesen, currently using Actigel ..had no swabs etc...as going to the regular GP doesn't help my anxiety..as they are pretty much useless.

How do you know for certain this is what you have?
Without a diagnosis of each of them, you can't know.
I don't think you have cystitis or thrush or BV. All of the symptoms of those - weeing a lot and pain, itching, discharge (yes, VA shows itself as a watery discharge) can be VA. You need vaginal estrogen- either Ovestin or Vagifem.

I hope you can open this link.

menopausematters.co.uk/issue48/mobile/index.html#p=12

It's from the Home page of Menopause Matters website. There is a link to the latest magazine which you can read online. Big article of a reader's experience of VA.

PollyPerky Fri 07-Jul-17 09:36:49

ps I forgot to say that the oestrogel cannot cause those problems. It just can't! It might help in about 6 months time if you increase the dose, but 1:4 women also need vaginal oestrogen as well as systemic to help with local problems.

PollyPerky Fri 07-Jul-17 22:54:39

Yvetter Have you considered that the symptoms you describe coinciding with using gel could be a total coincidence? They may have come anyway if you'd not used gel. You will never know. Putting more estrogen in your body (Oestrogel) won't cause soreness but should help- eventually.

VA gets worse- you have described all the symptoms of it but it's never been treated. Over the years it gets worse. Using vaginal estrogen alone it can take 6 months to see improvement.

You must talk to your dr about this and get the right treatment.

befairdontjudge Sat 08-Jul-17 10:32:13

I agree with Polly. I need vaginal oestrogen. I love Ovestin cream. In my personal experience the type of vaginal oestrogen a woman uses is her personal preference. My view is VA would have come on anyway Oestrogel is a red herring or coincidence. Systematic HRT is not enough for me I need vaginal oestrogen too. I have to use Ovestin daily or my VA returns very quickly.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now